Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS North Platte, NE

May 15, 2019Blaine County, Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 15, 2019, 10:52 PM CDT for Blaine County, Garfield County, Loup County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2019, 10:52 PM CDT (03:52 UTC)
Expired
May 15, 2019, 11:31 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, NE, Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS53 KLBF 160352
SVRLBF
NEC009-071-115-160445-
/O.NEW.KLBF.SV.W.0007.190516T0352Z-190516T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1052 PM CDT Wed May 15 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Loup County in north central Nebraska...
  Western Garfield County in north central Nebraska...
  East central Blaine County in north central Nebraska...

* Until 1145 PM CDT.

* At 1052 PM CDT, a severe thunderstorm was located 9 miles east of
  Brewster, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burwell, Calamus Reservoir State Recreation Area, Almeria Meadow
  State Wildlife Management Area, Homestead Knolls Campground,
  Virginia Smith Dam, Horseshoe Bend Lake, Hannamon Bayou Campground,
  Almeria, Nunda Shoal Campground, Deverre, Valley View Flat
  Campground and Carson Lake.

This includes Highway 183 between mile markers 126 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4177 9902 4182 9976 4200 9979 4209 9911
      4209 9906
TIME...MOT...LOC 0352Z 263DEG 30KT 4192 9968 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
2 follow-up statements
584 
WWUS53 KLBF 160412
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1112 PM CDT Wed May 15 2019

NEC009-160421-
/O.CAN.KLBF.SV.W.0007.000000T0000Z-190516T0445Z/
Blaine NE-
1112 PM CDT Wed May 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAINE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4181 9967 4202 9966 4209 9911 4209 9906
      4177 9902
TIME...MOT...LOC 0411Z 269DEG 27KT 4186 9954 

$$

NEC071-115-160445-
/O.CON.KLBF.SV.W.0007.000000T0000Z-190516T0445Z/
Loup NE-Garfield NE-
1112 PM CDT Wed May 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR LOUP AND WESTERN GARFIELD COUNTIES...

At 1111 PM CDT, a severe thunderstorm was located 10 miles northwest
of Taylor, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burwell, Calamus Reservoir State Recreation Area, Homestead Knolls
Campground, Virginia Smith Dam, Horseshoe Bend Lake, Hannamon Bayou
Campground, Almeria, Nunda Shoal Campground, Deverre, Valley View
Flat Campground and Carson Lake.

This includes Highway 183 between mile markers 126 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4181 9967 4202 9966 4209 9911 4209 9906
      4177 9902
TIME...MOT...LOC 0411Z 269DEG 27KT 4186 9954 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
845 
WWUS53 KLBF 160431
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1131 PM CDT Wed May 15 2019

NEC071-115-160440-
/O.CAN.KLBF.SV.W.0007.000000T0000Z-190516T0445Z/
Loup NE-Garfield NE-
1131 PM CDT Wed May 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR LOUP AND WESTERN GARFIELD
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4181 9967 4202 9966 4209 9911 4209 9906
      4177 9902
TIME...MOT...LOC 0428Z 263DEG 30KT 4188 9932 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:33 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 15, 6:33 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
633 PM CDT Wed May 15 2019

.SYNOPSIS...
Issued at 318 PM CDT Wed May 15 2019

H5 analysis this morning had a broad ridge of high
pressure extending from eastern New Mexico, north into south central
Canada. Downstream of this feature, a closed low was located over
southern Maine with a trough of low pressure extending south toward
Bermuda. West of the ridge, a deep trough of low pressure extended
from the Gulf of Alaska south into the eastern Pacific. Highly
amplified flow was noted along the west coast of the CONUS this
morning with south southwest to north northeast flow extending from
central California north into eastern Washington. Within this flow,
a nice shortwave was noted over northwestern Montana with a second
shortwave noted over southern Idaho. Across the Central Plains this
morning, a shortwave was located over sern Nebraska. This was the
remnants of convection which tracked through portions of western and
north central Nebraska overnight. Current WV imagery has another
weak shortwave over central into eastern Wyoming. At the surface, A
warm front extended from sern Montana into western South Dakota then
central Nebraska. East of this feature, winds were easterly and
southeasterly, while west of the front, winds had a westerly
component and were generally from the south or south southwest.
Skies were mainly clear this afternoon and 2 PM CDT temperatures
were in the lower to middle 80s.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 318 PM CDT Wed May 15 2019

Thunderstorm chances will be the main forecast challenge in the
short term, followed by temperatures Thursday. For tonight: The
weak upper level disturbance, currently over eastern Wyoming, will
approach the panhandle early this evening. Steep lapse rates will
be in place across the panhandle and western Sandhills with a
well mixed environment. Isolated thunderstorms will track east of
the panhandle this evening and are not expected to make it into
eastern portions of the forecast area overnight. This is supported
by the latest HRRR and 4KM NAM solns which end precipitation by
late evening. For Thursday: Ongoing thunderstorms across the
eastern Dakotas into Minnesota, will force a weak back door cool
front into northern portions of the forecast area Thursday
morning. This quasi-stationary boundary will then stall across
northern portions of the forecast area by mid afternoon Thursday.
North of the front, highs will reach the lower to middle 80s,
while south of the front, highs will reach the 90s, with some
middle 90s possible across the far southwestern forecast area.
There were some fire weather concerns for Thursday afternoon
earlier in the week, given the expected minimum RH around 15
percent. Low pressure will be anchored over nern Colorado into
swrn Nebraska with a dryline extending from the low into western
Kansas. INVOF The dryline/sfc low, sfc winds will be light
tomorrow afternoon, so the threat for strong winds is minimal attm
which will limit any critical fire weather threat. By Thursday
night, the west coast trough will transition through the Sierra
Nevada range, emerging onto the high desert of Nevada. A lead
disturbance will lift from Colorado into western Nebraska Thursday
evening. Initially, the CAP will remain strong through the
afternoon hours, with weakening noted around 00z Friday.
Thunderstorms should initiate off the higher terrain of nern
Colorado lifting into western Nebraska during the evening hours.
ATTM, am not very concerned about initiation along the dryline
Thursday afternoon/evening as the cap is strong and temps aloft
warm. With this in mind, will paint the highest pops across the
west and in the north INVOF the frontal boundary. As for the
severe threat, wind shear is favorable, for large hail and
damaging winds. There will be a minor tornado threat, however
INVOF the front, with backed low level winds. However, with the
bulk of convection along the front not anticipated until evening,
thinking the tornado threat may be fairly minimal given the
expected timing along the front.

.LONG TERM...(Friday through Wednesday)
Issued at 318 PM CDT Wed May 15 2019

An active weather pattern will continue into the extended periods
beginning on Friday. A good setup exists Friday afternoon for
severe storms across a large chunk of western and north central
Nebraska. The location will be highly dependent on where the cold
front and dryline set up Friday afternoon. Based on the latest
forecast model trends, the cold front will make it just about to
Interstate 80 Friday afternoon. A dry line will become anchored
from the front, south across western Lincoln into Hayes County. By
21z Friday afternoon, the cap appears to be completely eroded, so
initiation appears to be in the 4-6PM CDT time frame and
basically just to the west of North Platte. As this convection
lifts north into the cool front where low level helicities are
maximized, there is the threat for tornadoes. The initial severe
threat however, will be very large hail given the very steep mid
level lapse rates and forecast CAPE north of 3500 J/KG. One word
of caution here: Where the front/dryline will set up on Friday is
still yet to be determined and thunderstorms Thursday night will
weigh heavily on the location of greatest threat for severe storms
Friday. Persons should closely monitor the latest forecasts and
severe outlooks as the location of greatest threat could change.
After Friday, a fairly active pattern will continue across the
central CONUS as a broad trough of low pressure remains entrenched
across the intermountain west. The severe threat however, should
remain east of the area with the warmer temps and better moisture.
Temperatures will be below normal during the remainder of the
forecast period with wetter than normal conditions expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 622 PM CDT Wed May 15 2019

VFR conditions over the next 24 hours, however isolated
thunderstorms possible this evening through the overnight. Have
left the mention of thunderstorms out of the TAF as confidence is
low in any thunderstorms making it into KVTN or KLBF areas but an
isolated chance is still possible. Winds will shift from the south
southwest this evening to the northeast by Thursday morning. Winds
will shift again across southwest Nebraska late afternoon to the
east southeast. There is another chance of thunderstorms Thursday
late afternoon into the evening, however the best chance for
scattered thunderstorm development across north central and
southwest Nebraska at this time appears to be in the evening
hours, outside of the 24 hour period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
Hazardous weather outlook, May 15, 3:24 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
324 PM CDT Wed May 15 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-161200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
324 PM CDT Wed May 15 2019 /224 PM MDT Wed May 15 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will be possible tonight across the
western and central Sandhills and portions of southwest Nebraska.
Small hail and gusty erratic wind will be possible with any of the
isolated storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

There is a slight risk for severe thunderstorms Thursday
afternoon and evening for locations along and north of Highway 2.
The atmosphere will be capable of producing supercell
thunderstorms meaning that all modes of severe weather will be
possible including large hail to the size of half dollars and
gusty erratic winds, but also an isolated tornado will be
possible. A marginal risk for severe storms will exist south of
the previously mentioned area to along the Interstate 80 corridor
from Brady to Chappell.

More widespread severe thunderstorms are expected Friday
afternoon and evening across the outlook area as a trough of low
pressure approaches from the west. The severe thunderstorms will
be particularly intense with very large hail to the size of
baseballs and gusty winds in excess of 70 mph expected. A few
tornadoes will be possible as well, mainly along a warm front that
is projected to stall along Interstate 80.

Additional thunderstorms will be possible Saturday as the trough
slowly advances northeast. The greatest chances for strong or
severe storms on Saturday will generally be along and east of
Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 15, 8:28 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
828 PM CDT Wed May 15 2019

NEZ036-057-059-160215-
McPherson NE-Lincoln NE-Keith NE-
828 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEITH...NORTHWESTERN
LINCOLN AND SOUTH CENTRAL MCPHERSON COUNTIES UNTIL 915 PM CDT/815 PM
MDT/...

At 827 PM CDT/727 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Sarben, or 21 miles northeast of
Ogallala, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm along
with penny size hail.

Locations impacted include...
Sutherland, Hershey, Sarben, Big Bald Hill, Coker, O'Fallons and
Nevens.

This includes Interstate 80 in Nebraska between mile markers 154 and
164.

LAT...LON 4119 10146 4137 10146 4145 10102 4109 10099
TIME...MOT...LOC 0127Z 270DEG 18KT 4129 10136

Gomez
Special weather statement, May 15, 8:40 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
840 PM CDT Wed May 15 2019

NEZ036-059-160215-
McPherson NE-Lincoln NE-
840 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN
MCPHERSON COUNTIES UNTIL 915 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tryon, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tryon.

This includes the following highways...
 Highway 92 between mile markers 194 and 213.
 Highway 97 between mile markers 18 and 35.

LAT...LON 4144 10119 4162 10111 4162 10074 4139 10082
TIME...MOT...LOC 0139Z 280DEG 36KT 4151 10102

Gomez
Special weather statement, May 15, 9:16 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
916 PM CDT Wed May 15 2019

NEZ036>038-059-160245-
Custer NE-McPherson NE-Lincoln NE-Logan NE-
916 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...LOGAN...
SOUTHEASTERN MCPHERSON AND NORTHWESTERN CUSTER COUNTIES UNTIL 945 PM
CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ringgold, or 10 miles southeast of Tryon, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm and penny
size hail.

Locations impacted include...
Stapleton, Tryon, Gandy, Ringgold, Keith, Shanklin Bluff, Tarboz
Lake, Hoagland and Brown Lake.

This includes the following highways...
 Highway 92 between mile markers 204 and 240.
 Highway 97 between mile markers 1 and 26.
 Highway 83 between mile markers 87 and 125.

LAT...LON 4107 10054 4133 10107 4141 10104 4164 10091
      4169 10023
TIME...MOT...LOC 0215Z 278DEG 25KT 4143 10083

Gomez
Special weather statement, May 15, 9:40 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
940 PM CDT Wed May 15 2019

NEZ025-026-037-038-160315-
Custer NE-Thomas NE-Blaine NE-Logan NE-
940 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...NORTHWESTERN
CUSTER...SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS COUNTIES UNTIL
1015 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Thedford, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dunning, Halsey and Highway 83 crossing The Dismal River.

This includes the following highways...
 Highway 2 between mile markers 224 and 242.
 Highway 83 between mile markers 126 and 140.

LAT...LON 4168 10059 4186 10060 4198 10010 4164 10007
TIME...MOT...LOC 0239Z 269DEG 26KT 4178 10050

Gomez
Special weather statement, May 15, 10:16 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
1016 PM CDT Wed May 15 2019

NEZ026-027-038-160345-
Loup NE-Custer NE-Blaine NE-
1016 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOUP...NORTH CENTRAL
CUSTER AND BLAINE COUNTIES UNTIL 1045 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunning, or 11 miles southwest of Brewster, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm and penny
size hail.

Locations impacted include...
Brewster, Dunning, Milburn Diversion Dam State Wildlife Management
Area and Almeria Meadow State Wildlife Management Area.

This includes Highway 2 between mile markers 234 and 244.

LAT...LON 4176 10015 4196 10020 4206 9959 4173 9952
TIME...MOT...LOC 0315Z 263DEG 38KT 4186 10006

Gomez
Special weather statement, May 15, 10:47 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
1047 PM CDT Wed May 15 2019

NEZ009-026-027-038-160415-
Loup NE-Custer NE-Rock NE-Blaine NE-
1047 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...LOUP...
NORTHEASTERN CUSTER AND EASTERN BLAINE COUNTIES UNTIL 1115 PM CDT...

At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brewster, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Taylor, Almeria Meadow State Wildlife Management Area, Horseshoe Bend
Lake, Hannamon Bayou Campground, Almeria, Nunda Shoal Campground,
Valley View Flat Campground and Kent Diversion Dam State Wildlife
Management Area.

This includes Highway 183 between mile markers 123 and 146.

LAT...LON 4177 9985 4202 9986 4209 9930 4174 9925
TIME...MOT...LOC 0346Z 263DEG 29KT 4190 9974

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:00 PM CDTSpecial Weather StatementLBFHayes45 min
May 15, 8:28 PM CDTSpecial Weather StatementLBFKeith47 min
May 15, 8:40 PM CDTSpecial Weather StatementLBFMcPherson35 min
May 15, 9:16 PM CDTSpecial Weather StatementLBFLogan29 min
May 15, 9:40 PM CDTSpecial Weather StatementLBFThomas35 min
May 15, 10:16 PM CDTSpecial Weather StatementLBFBlaine29 min
May 15, 10:47 PM CDTSpecial Weather StatementLBFLoup28 min
May 15, 11:06 PM CDTSpecial Weather StatementLBFRock39 min
May 15, 11:39 PM CDTSpecial Weather StatementLBFGarfield, Holt51 min
May 16, 12:21 AM CDTSpecial Weather StatementLBFWheeler39 min
May 16, 5:40 PM CDTSpecial Weather StatementLBFSheridan35 min
May 16, 6:20 PM CDTSpecial Weather StatementLBFSheridan25 min
May 16, 6:40 PM CDTSpecial Weather StatementLBFChase35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.